Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 111, NWS Sioux Falls, SD

July 13, 20164 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2016, 6:49 AM CDT for 4 counties in Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 6:49 AM CDT (11:49 UTC)
Expired
Jul 13, 2016, 7:30 AM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:50 AM CDTHAIL 0.88Matlock, IA.
Jul 13, 7:00 AM CDTHAIL 0.753 Sw Ashton, IA.
Jul 13, 7:00 AM CDTHAIL 12 Ne Ashton, IA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS53 KFSD 131149
SVRFSD
IAC119-141-143-167-131230-
/O.NEW.KFSD.SV.W.0111.160713T1149Z-160713T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 AM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LYON COUNTY IN NORTHWESTERN IOWA...
  NORTHERN O'BRIEN COUNTY IN NORTHWESTERN IOWA...
  NORTHEASTERN SIOUX COUNTY IN NORTHWESTERN IOWA...
  OSCEOLA COUNTY IN NORTHWESTERN IOWA...

* UNTIL 730 AM CDT

* AT 648 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MATLOCK...OR
  NEAR SHELDON...MOVING NORTHEAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SANBORN AND ASHTON AROUND 705 AM CDT. 
  MELVIN AROUND 715 AM CDT. 
  OCHEYEDAN AROUND 725 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4313 9597 4326 9604 4350 9547 4322 9539
TIME...MOT...LOC 1148Z 243DEG 37KT 4322 9595 

HAIL...1.25IN
WIND...<50MPH
 
$$

HANKO
2 follow-up statements
962 
WWUS53 KFSD 131200
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 AM CDT WED JUL 13 2016

IAC119-167-131209-
/O.CAN.KFSD.SV.W.0111.000000T0000Z-160713T1230Z/
LYON IA-SIOUX IA-
700 AM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON AND
NORTHEASTERN SIOUX COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4316 9585 4331 9586 4350 9547 4322 9539
TIME...MOT...LOC 1159Z 243DEG 37KT 4327 9581 

$$

IAC141-143-131230-
/O.CON.KFSD.SV.W.0111.000000T0000Z-160713T1230Z/
O'BRIEN IA-OSCEOLA IA-
700 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR NORTHERN O'BRIEN AND SOUTHEASTERN OSCEOLA COUNTIES...

AT 659 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ASHTON...OR
NEAR SHELDON...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  MELVIN AROUND 715 AM CDT. 
  OCHEYEDAN AROUND 725 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4316 9585 4331 9586 4350 9547 4322 9539
TIME...MOT...LOC 1159Z 243DEG 37KT 4327 9581 

HAIL...1.25IN
WIND...60MPH
 
$$

HANKO
255 
WWUS53 KFSD 131214
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 AM CDT WED JUL 13 2016

IAC141-131223-
/O.CAN.KFSD.SV.W.0111.000000T0000Z-160713T1230Z/
O'BRIEN IA-
714 AM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN O'BRIEN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4325 9560 4326 9565 4335 9578 4350 9547
      4347 9546 4328 9541
TIME...MOT...LOC 1213Z 243DEG 37KT 4334 9563 

$$

IAC143-131230-
/O.CON.KFSD.SV.W.0111.000000T0000Z-160713T1230Z/
OSCEOLA IA-
714 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR CENTRAL OSCEOLA COUNTY...

AT 713 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MELVIN...OR 7
MILES SOUTHEAST OF SIBLEY...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  OCHEYEDAN AROUND 725 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4325 9560 4326 9565 4335 9578 4350 9547
      4347 9546 4328 9541
TIME...MOT...LOC 1213Z 243DEG 37KT 4334 9563 

HAIL...1.25IN
WIND...60MPH
 
$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:26 AM CDT, 23 minutes earlier.

Area forecast discussion, Jul 13, 6:26 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 AM CDT WED JUL 13 2016

.SHORT TERM...(Today and Tonight)
Issued at 303 AM CDT Wed Jul 13 2016

Shortwave over south central South Dakota and western Nebraska will
continue tracking slowly eastward today, while a frontal boundary
sags southeastward through the forecast area through mid afternoon.
A good amount of elevated instability exists near and ahead of the
front this morning and will potentially become the focus for
scattered thunderstorm activity today. Models begin to fire storms
along the boundary around daybreak through mid morning, mainly south
and east of a Tyndall to Sioux Falls to Windom line. These storms
will shift eastward with the boundary focusing mainly across
northwest Iowa into the mid/late afternoon. Bulk shear values reach
as high as 40 to 50 kt ahead of the front, with MUCAPE values up
around 2500 j/kg on the RAP and GFS, and much higher with the NAM.
Mid level lapse rates are pretty steep, with a very long hodograph,
so if we do manage enough mid level moisture, a few strong to severe
storms will also be possible as early as mid morning. Main threat
will be hail to golf balls and gusts to 65 mph. Tornadic threat is
very low. Highs today will be in the 80s.

Skies will clear behind the front, with mostly clear skies
continuing overnight. winds will be light from the northwest, with
cooler advecting into the region. Lows will reach the mid 50s to
lower 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 303 AM CDT Wed Jul 13 2016

Cool mid level temperatures and a band of mid level moisture
spreading into southwestern Minnesota and nearby areas by Thursday
afternoon will be timed with a pretty weak short wave to produce
some convection. It should be pretty anemic given the meager CAPE
which should be less than 500 J/kg, and in fact am tempted to go
just with a slight chance of showers, but will leave in isolated
thunder for now. The day will be cooler under a northwesterly low
level flow, with highs in the mid 70s over most of southwest
Minnesota, ranging up to 80 to 85 along the Missouri River.

Late Thursday night and Friday, warming aloft appears to do a slow
start, with an associated increase in moisture and instability.
Keeping a chance of thunderstorms developing slowly from the west
fits with current model projections. The storm threat should
continue to increase into the weekend and peak about Saturday night
with CAPE up to the 2000-3000 J/kg range. Weak and hard to time
waves in the westerly flow should nevertheless provide some lift for
initiation. Surface warming will lag behind the warming aloft, with
Friday being the coolest day, having highs in the 75 to 80 range.

The slow warming after Friday should put highs into the 80s by
Sunday. By then, the developing and capping upper ridge will begin
to make itself felt, and the chance of storms should begin to drop
off. This is a trend that looks to continue Monday and Tuesday, with
Tuesday rain free and up to sizzling 90 plus levels highs,
accompanied by higher dew points and humidity. Tuesday may see
excessive heat by afternoon. If the heat index is not quite there
yet, it will surely be right after the forecast period on Wednesday,
as the midsummer ridge builds stronger over the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 626 AM CDT Wed Jul 13 2016

South of KYKN/KSPW line including KSUX...until 14z areas ceilings
below 1k feet and visibilities 3-5sm/BR with scattered
TSRA...14z-21z vfr with isolated TSRA...after 21z VFR. North of
KYKN/KSPW line VFR through 14/12z...isold TSRA thru 13/22Z south
of Interstate 90.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 13, 3:37 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT WED JUL 13 2016

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
140845-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION-
337 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE DAYTIME HOURS.
ISOLATED STORMS MAY BECOME SEVERE WITH HAIL TO GOLF BALL SIZE AND
65 MPH GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH
THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING
HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH TODAY.

IAZ001-MNZ080-081-089-098-SDZ062-065>070-140845-
LYON IA-MURRAY-COTTONWOOD-NOBLES-ROCK-MINNEHAHA-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
337 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE IN SOUTHWEST
MINNESOTA THURSDAY AFTERNOON. NO SEVERE STORMS ARE EXPECTED.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH
THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING
HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MNZ071-072-097-SDZ038>040-050-052>061-063-064-140845-
LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-CHARLES MIX-DOUGLAS-
337 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE FROM BROOKINGS
INTO SOUTHWEST MINNESOTA THURSDAY AFTERNOON. NO SEVERE STORMS ARE
EXPECTED.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH
THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING
HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:12 AM CDTSevere Thunderstorm WarningFSDDickinson, Osceola48 min
Jul 13, 8:09 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux38 min
Jul 13, 8:20 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Plymouth, Woodbury40 min
Jul 13, 8:41 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Woodbury49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.